Can A Patient Overdose On Anesthesia?

One of the most common surgical errors targeted in medical malpractice lawsuits results from mistakes involving anesthesia. Most people recognize that an anesthesiologist might miscalculate the dosage required to keep a patient unconscious for a predetermined length of time during a predetermined surgical procedure — and these miscalculations commonly result in a patient waking up during those aforementioned procedures. Regaining consciousness can result in intense pain or emotional trauma.

But can patients overdose on anesthesia to the point of death?

First, anesthesia is sort of like alcohol: it serves its purpose in the correct dosage, but can result in huge problems when a person absorbs too much. Both substances are toxic to the human body, which is why these problems develop. The answer to our question is a resounding “yes.” Anesthesia overdose can result in a patient’s death.

It’s more serious than that, though. According to worldwide studies, about ten percent of patients age 65 or older succumb to death due to improperly administered anesthesia. About twenty percent of those 64 or younger succumb to death due to improperly administered anesthesia within one year of a surgery.

Why do these problems occur? It’s not just due to overdose. 

Anesthesia can be administered too fast or combined with dangerous drugs that are incompatible. The wrong anesthetic can be used. A patient might even be allergic to the anesthesia. Most commonly too much of the drug is administered. Least commonly there are equipment failures that result in incorrect readings. 

Patients who overdose suffer from “local anesthetic systemic toxicity” (or LAST). Severe symptoms include neurological problems and cardiovascular events. Less severe symptoms include drowsiness, dizziness, disorientation, lightheadedness, tinnitus, or loss of sight. Patients who taste metal following surgery should be watched. In the worst cases, a patient might lapse into a coma or die.

LAST is treated with cardiopulmonary bypass and lipid emulsion in certain cases. Those who suffer signs or symptoms of anesthesia overdose should contact a personal injury or medical malpractice lawyer and seek additional treatment somewhere else.